Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 251, NWS Quad Cities, IA

July 31, 2008Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 31, 2008, 11:55 AM CDT for Dubuque County, Jackson County, Iowa; Carroll County, Jo Daviess County, Stephenson County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2008, 11:55 AM CDT (16:55 UTC)
Expired
Jul 31, 2008, 1:00 PM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 7:18 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:05 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 31, 10:05 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT THU JUL 31 2008

.UPDATE...
FOG HAS LIFTED ACROSS THE SOUTHERN THIRD OF THE CWFA. MINNESOTA BOW
ECHO IS WEAKENING BUT CONTINUES TO RACE SOUTHEAST TOWARD THE CWFA.
...08...

/PREVIOUS DISCUSSION/

.UPDATE...
FOG HAS LIFTED OVER ALL BUT THE SOUTHERN THIRD OF THE CWFA. BOW ECHO
MCS ACROSS MINNESOTA TO AFFECT THE AREA LATE THIS MORNING.
...08...

/PREVIOUS DISCUSSION/

.UPDATE...
DENSE FOG HAS EXPANDED A LITTLE FARTHER NORTH THIS MORNING THAN IT
WAS EARLIER EXPECTED TO DO. HAVE EXPANDED DENSE FOG ADVISORY TO
AREAS WHERE THE DENSE FOG HAS BEEN REPORTED AND/OR HAS DEVELOPED
ON THE OBSERVATIONS. WHERE THE ADVISORY IS NOT IN EFFECT...EXPECT
THAT THERE IS AT LEAST PATCHY DENSE FOG IN LOW LYING AREAS.

THERE IS A SIGNIFICANT BOW ECHO DROPPING SOUTHEAST ALONG A WARM
FRONT DRAPED FROM EASTERN SOUTH DAKOTA...ACROSS SOUTHERN MINNESOTA
INTO NORTHERN IOWA AND TO ALONG THE ILLINOIS/WISCONSIN BORDER. IT
IS CURRENTLY MOVING INTO SOUTH CENTRAL MINNESOTA. AT ITS CURRENT
RATE OF MOVEMENT...THIS STORM WILL BE INTO THE FORECAST AREA
AROUND MID MORNING. WE WILL BE WATCHING THIS VERY CAREFULLY...AS
THIS STORM HAS BEEN PRODUCING WIDESPREAD DAMAGING WINDS. HAVE
UPDATED THE FORECAST FOR THE FASTER MOVEMENT...BUT MAY NEED TO
UPDATE AGAIN FOR ANY LATER WATCH ISSUANCES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Jul 31, 10:11 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1011 AM CDT THU JUL 31 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1011 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF INTERSTATE
80...MAINLY DURING THE LATE AFTERNOON THROUGH TONIGHT. LATE THIS
AFTERNOON THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA
FROM THE NORTHWEST...BRINGING A RISK OF LARGE HAIL AND DAMAGING
WINDS. THEN LATE THIS EVENING AND OVERNIGHT MORE THUNDERSTORMS ARE
EXPECTED. THE MAIN RISK WITH THESE STORMS IS FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EAST OF A
LINE FROM INDEPENDENCE IOWA TO MACOMB ILLINOIS. THE GREATEST THREAT
WILL BE DURING THE AFTERNOON HOURS...WHEN THUNDERSTORMS IN THIS AREA
MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. SCATTERED
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THROUGHOUT THE DAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT...AND AGAIN MONDAY
NIGHT THROUGH WEDNESDAY ACROSS ESPECIALLY THE NORTHERN HALF OF THE
OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

HEAT AND HUMIDITY WILL BUILD ACROSS THE AREA SATURDAY THROUGH
MONDAY. HEAT INDEX VALUES MAY EXCEED 100 SUNDAY AND MONDAY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN LATER
THIS EVENING AND OVERNIGHT...MAINLY FOR AREAS NORTH OF INTERSTATE
80.

In the hours before

Special weather statement, Jul 31, 6:02 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 AM CDT THU JUL 31 2008

IAZ051>053-063>068-ILZ009-015>018-311315-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN
602 AM CDT THU JUL 31 2008

...AREAS OF DENSE FOG...

A VERY MOIST AIRMASS AND CLEAR SKIES HAVE ALLOWED FOG TO DEVELOP
ACROSS THE REGION THIS MORNING. IN SOME LOCATIONS...THE FOG HAS
BECOME DENSE...WITH VISIBILITIES REDUCED TO A QUARTER MILE AT
TIMES. THE FOG IS MOST LIKELY TO BE DENSE NEAR RIVER VALLEYS AND
OTHER LOW LYING AREAS. THE FOG WILL BEGIN TO IMPROVE BY MID
MORNING...AND IS EXPECTED TO DISSIPATE BY 11 AM.

THESE REDUCED VISIBILITIES WILL CREATE HAZARDOUS DRIVING CONDITIONS
FOR THE MORNING COMMUTE. MOTORISTS SHOULD REMAIN ALERT FOR SUDDEN
CHANGES IN VISIBILITY. WHEN ENCOUNTERING DENSE FOG...SLOW DOWN AND
LEAVE PLENTY OF DISTANCE AHEAD OF YOU.
Special weather statement, Jul 31, 9:23 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 AM CDT THU JUL 31 2008

IAZ040>042-051>054-063>066-ILZ001-002-007-009-311630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...GALENA...FREEPORT...
MOUNT CARROLL...STERLING...ROCK FALLS
923 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS APPROACHING...

A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE HIGHWAY 20
CORRIDOR BETWEEN 10:30 AND 11 AM. HEAVY RAIN...SMALL HAIL...AND
WINDS GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS.

THE STORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEAST AND SHOULD
REACH THE HIGHWAY 30 CORRIDOR BETWEEN 11 AM AND NOON.
Special weather statement, Jul 31, 11:27 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT THU JUL 31 2008

IAZ041-042-053-054-ILZ001-002-007-311730-
CARROLL IL-DELAWARE IA-DUBUQUE IA-JACKSON IA-JO DAVIESS IL-JONES IA-
STEPHENSON IL-
1127 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ALONG AND JUST SOUTH OF THE
HIGHWAY 20 CORRIDOR THROUGH 1 PM. HEAVY RAIN...SMALL HAIL...AND WINDS
GUSTING TO 50 MPH WILL BE SEEN WITH THESE STORMS.
Local storm report, Jul 31, 11:43 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 N DUBUQUE             42.58N 90.70W
07/31/2008  E0.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

            PEA-SIZED HAIL. HEAVY RAIN. WIND ESTIMATED TO BE 40 TO 50
            MPH BLOWING THE RAIN SIDEWAYS.

&&

14

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:24 AM CDTDense Fog AdvisoryDVNBuchanan, Cedar, Clinton, Delaware, Des Moines, Henry and 10 more7 hr
Jul 31, 12:34 PM CDTSevere Thunderstorm WarningDVNStephenson46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.